Kansas, 2012Heavy Snow in Kansas, December 31, 2012
December 31, 2012 · NWS TOP · 2 events in 2 counties and zones
A winter weather advisory was issued for much of the area effective from 6am Monday December 31st through 6am Jan 1st. Snow began to fall around 6am on December 1st and accumulated to between 5 and 7 inches across Cloud and Republic Counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter weather advisory was issued for much of the area effective from 6am Monday December 31st through 6am Jan 1st. Snow began to fall around 6am on December 1st and accumulated to between 5 and 7 inches across Cloud and Republic Counties. The remainder of the area receive between 2 and 5 inches of snow. Winds were not particularly strong and averaged 10 to 15 mph and visibilities also ranged from one half to one mile at most times during the snowfall. However, the snow did accumulate to around 6 inches within 12 hours and thus those two counties will be listed as enduring heavy snow for this event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Dec 31, 5:25 AM CST, 35 minutes earlier.
Area forecast discussion, Dec 31, 5:25 AM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
525 AM CST MON DEC 31 2012
...UPDATE TO AVIATION...
.DISCUSSION...
LIGHT TO MODERATE SNOW EXPECTED THROUGHOUT THE DAY MONDAY INTO EARLY
TUESDAY MORNING. GENERALLY 2 TO 4 INCHES OF SNOW ARE
EXPECTED...WITH THE HIGHER AMOUNTS OCCURRING ALONG INTERSTATE 70 IN
CENTRAL KANSAS.
SHORT TERM FORECAST (MONDAY AND TUESDAY)...
WATER VAPOR IMAGERY AT 09Z SHOWS A PLUME OF MOISTURE ADVECTING
NORTHWARD THROUGH THE SOUTHERN AND CENTRAL PLAINS AHEAD OF AN
AMPLIFIED MID LEVEL TROUGH...WHICH IS CURRENTLY POSITIONED ROUGHLY
OVER THE FOUR CORNERS REGION. THIS SOUTHERN STREAM TROUGH IS
EXPECTED TO EJECT EASTWARD INTO THE HIGH PLAINS LATER THIS AFTERNOON
AND COME INTO PHASE WITH THE NORTHERN STREAM TROUGH...FORMING A
WEAKENING OPEN WAVE. ALTHOUGH THIS WAVE WILL BRING SOME MID/UPPER
SUPPORT FOR ASCENT THE PV ANOMALY SEEMS TO BE RATHER WEAK WITH
THIS SYSTEM...AND THAT WILL LIKELY MITIGATE A PORTION OF THE
ASCENT. CONFIDENCE IS PRETTY HIGH THAT THE ENTIRE FORECAST AREA
CONSISTING OF NORTH CENTRAL...NORTHEAST...AND EAST CENTRAL KANSAS
WILL SEE ACCUMULATING SNOW BETWEEN 12Z MONDAY AND 12Z TUESDAY.
THIS FORECAST PACKAGE CONTAINS A FEW MINOR CHANGES...NAMELY A
SLIGHT ADJUSTMENT DOWN IN OVERALL SNOW TOTALS AND THE INCLUSION OF
PERIODS OF FREEZING DRIZZLE ACROSS AREAS SOUTH OF INTERSTATE 70
THIS AFTERNOON.
00Z SOUNDINGS FROM TOP/DDC/OUN SHOW A VERY DRY LAYER OF AIR BELOW
10 KFT AND ALTHOUGH A FEW ECHOES ARE SHOWING UP ON RADAR IN
CENTRAL AND EASTERN KANSAS THE ASSOCIATED PRECIP WILL LIKELY NOT
MAKE IT TO THE SURFACE UNTIL THE ATMOSPHERIC COLUMN CAN SATURATE.
MODEL SOUNDINGS INDICATE THAT THIS SATURATION WILL LIKELY OCCUR
FROM TOP TO BOTTOM BY AROUND 14Z...AT WHICH TIME SNOW WILL BEGIN
TO FALL. THE MAIN CONCERN WITH THE GOING FORECAST IS A LAYER OF
VERY DRY AIR WHICH IS EXPECTED TO MOVE INTO THE AREA ALONG THE
SOUTHEASTERN FLANK OF THE MID LEVEL WAVE. 00Z ECMWF IS THE MOST
AGGRESSIVE MODEL WITH RESPECT TO THIS DRY AIR WORKING ITS WAY INTO
THE MID LEVELS...HOWEVER THE NAM/GFS INDICATE THE SAME DRY LAYER
OF AIR IN CROSS SECTIONS AND SOUNDINGS. EXPECT THE ATMOSPHERIC
COLUMN TO COMPLETELY SATURATE THROUGH THE -10 C TO -15 C DENDRITIC
GROWTH LAYER EARLY IN THE DAY...HOWEVER THE AFOREMENTIONED DRY AIR
ALOFT WILL EAT AWAY AT SOME OF THAT SATURATION IN THE DGZ. NAM/GFS
INDICATE THAT THE DGZ SHOULD STAY SATURATED THROUGHOUT THE
DAY...MEANING THE PREDOMINANT PRECIP TYPE WILL BE SNOW...HOWEVER
SHOULD THE DRY AIR WORK ITS WAY A LITTLE LOWER INTO THE
ATMOSPHERIC COLUMN AS THE ECMWF SUGGESTS THEN A GOOD PORTION OF
CENTRAL AND EAST CENTRAL KANSAS COULD SEE A PERIOD OF FREEZING
DRIZZLE LATER THIS AFTERNOON. THE CURRENT FORECAST LEANS MORE IN
THE DIRECTION OF THE DGZ STAYING SATURATED MOST OF THE
DAY...HOWEVER DID CUT THE GOING SNOW AMOUNTS A BIT TO ALLOW FOR
THE FACT THAT THE SNOW MAY BE INTERRUPTED FOR A PERIOD OF THE DAY
ON MONDAY. MESOSCALE FEATURES ASSOCIATED WITH THIS SYSTEM CONTINUE
TO LOOK RATHER WEAK AS CROSS SECTIONS INDICATE VERY LITTLE IN THE
WAY OF CONVECTIVE INSTABILITY OR CONVECTIVE SLANTWISE INSTABILITY
IN THE SATURATED LAYER. SOME LOW LEVEL FRONTOGENESIS WILL LIKELY
OCCUR IN PORTIONS OF CENTRAL AND NORTH CENTRAL KANSAS SO A PERIOD
OF MODERATE SNOW WILL BE POSSIBLE DURING THE DAY TIME HOURS.
OTHERWISE WITH THE MESOSCALE AND SYNOPTIC SCALE LIFTING FEATURES
BEING RELATIVELY WEAK THE UPWARD MOTION OF PARCELS WILL BE
GENERALLY UNIMPRESSIVE.
THE AFOREMENTIONED FACTORS SHOULD LEND ITSELF TO AN EVENT WITH
PROLONGED LIGHT SNOW LASTING FROM 12Z MONDAY THROUGH AROUND 12Z
TUESDAY MORNING. REGARDING QPF DID NOT MAKE ANY SIGNIFICANT CHANGES
TO THE GOING FORECAST. TOTAL QPF REFLECTS A GENERAL CONSENSUS AMONG
THE MODELS AS BETWEEN A QUARTER AND A THIRD OF AN INCH OF LIQUID
EQUIVALENT IS EXPECTED FROM THIS SYSTEM. SNOW AMOUNTS WERE GENERATED
USING THE QPF TOTALS AND INTRODUCING THEM TO A 10 TO 1 RATIO SOUTH
OF INTERSTATE 70 AND AROUND 13 TO 1 ALONG AND NORTH OF INTERSTATE
70. DID NOT MAKE A LARGE CHANGE TO THE PREVIOUSLY FORECAST SNOW
AMOUNTS...BUT GIVEN THE POTENTIAL FOR THE DRY AIR ALOFT TO WORK ITS
WAY INTO THE DGZ SNOW AMOUNTS WERE LOWERED A BIT. NO CHANGE IS
EXPECTED TO THE ONGOING WINTER WEATHER HAZARDS.
LIGHT SNOW IS EXPECTED TO MOVE OFF TO THE EAST BY 12Z
TUESDAY...ALTHOUGH A FEW FLURRIES MAY LINGER THROUGH THURSDAY
AFTERNOON.
JL
WED-FRI...LARGE UPPER TROF CONTINUES TO DROP SOUTHWARD ACROSS THE
PLAINS STATES THROUGH THE DAY WEDNESDAY. MAY BE ENOUGH WARM AIR
ADVECTION UNDER ZONAL FLOW AHEAD OF THE APPROACHING TROF TO KEEP
HIGH TEMPERATURES IN THE UPPER 20S BEFORE THE NEXT COLD FRONT MOVES
IN WED NIGHT INTO THURSDAY. HIGHS THURSDAY ONLY EXPECTED IN THE LOW
TO MIDDLE 20S. OVERNIGHT LOWS GENERALLY IN THE SINGLE DIGITS TO
TEENS. MIGHT BE AN OUTSIDE CHANCE FOR FLURRIES THURSDAY AS THE COLD
POOL ALOFT MOVES OVERHEAD BUT NOT CONFIDENT ENOUGH TO ADD ANYTHING
AT THIS TIME. LOWS DROP A FEW MORE DEGREES THURSDAY NIGHT. AS TROF
PASSES FRIDAY...MAY HAVE ENOUGH SUN AND WAA TO GET HIGHS BACK NEAR
FREEZING...BUT IF SNOW COVER IS IN PLACE COULD BE A FEW DEGREES TOO
HIGH THIS FORECAST.
SAT/SUN...DESPITE SOME CONSIDERABLE DIFFERENCES IN HOW THE EC AND
GFS HANDLE THE WESTERN RIDGE AND THE SHORTWAVES THAT MOVE THROUGH
THE PLAINS...BOTH GENERALLY BRING A WARMER TREND FOR THE WEEKEND.
SOME OF THE HEATING MAY NEED TO GO INTO MELTING SNOW...BUT MIDDLE TO
UPPER 30S APPROPRIATE AT THIS TIME GIVEN UNCERTAINTY. 67
&&
.AVIATION...
KEPT TAFS SIMILAR TO LAST ISSUANCE WITH MVFR CONDITIONS DEVELOPING
BY 13Z AND QUICKLY BECOMING IFR BY 15Z. CON CENSUS OF GUIDANCE IS
TO KEEP THESE CONDITIONS THROUGH THE REMAINDER OF THE TAF
PERIOD...ALTHOUGH WOULD EXPECT SOME FLUCTUATIONS IN VISIBILITY AND
POSSIBLY A MIX OF FREEZING DRIZZLE THIS AFTERNOON THAT WILL NEED
TO BE MONITORED FOR AS CONDITIONS DEVELOP. 67
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 AM CST TUESDAY FOR KSZ008>012-
020>024-026-034>040-054>056-058-059.
&&
Hazardous weather outlook, Dec 31, 3:55 AM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
355 AM CST MON DEC 31 2012
KSZ008>012-020>024-026-034>040-054>056-058-059-011000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
355 AM CST MON DEC 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
ACCUMULATING SNOW IS EXPECTED TO OCCUR EARLY MONDAY MORNING AROUND
6AM AND CONTINUE THROUGH THE REST OF THE DAY INTO LATE MONDAY
NIGHT. PERIODS OF MODERATE SNOW WILL BE POSSIBLE THROUGHOUT THE
DAY...MAINLY ALONG AND JUST NORTH OF INTERSTATE 70 IN CENTRAL AND
NORTH CENTRAL KANSAS.
AS FOR SNOW TOTALS...ROUGHLY 2 TO 4 INCHES ARE EXPECTED ACROSS
THE OUTLOOK AREA WITH THE HIGHEST AMOUNTS ALONG THE I-70 CORRIDOR.
SNOWFALL AMOUNTS AROUND 2 INCHES ARE EXPECTED NEAR THE NEBRASKA
BORDER AND SOUTH OF INTERSTATE 35.
PATCHY FREEZING DRIZZLE IS POSSIBLE ALONG AND SOUTH OF INTERSTATE
35 MONDAY AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO PERIODICALLY REPORT SNOW AMOUNTS AND
REPORT TOTAL SNOW FALL WHEN THE SNOW HAS ENDED.
Heavy Snow, Cloud
- When
- December 31, 6:00 AM CST to 9:00 PM CST
- Where
- Cloud forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.480, -97.649 (the zone’s center; the record gives no point)
Spotters and COOP observers measured between 5 and 7 inches of snow across Cloud and Republic Counties by Monday evening December 31st. The snow began falling around 6 am that day and accumulated to around 6 inches around 12 hours later.
Heavy Snow, Republic
- When
- December 31, 6:00 AM CST to 9:00 PM CST
- Where
- Republic forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.828, -97.651 (the zone’s center; the record gives no point)
Spotters and COOP observers measured between 5 and 7 inches of snow across Cloud and Republic Counties by Monday evening December 31st. The snow began falling around 6 am that day and accumulated to around 6 inches around 12 hours later.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Alaska, December 31, 20121 injured · $20,000 · 65 kt wind · 1 event
- Winter Storm in Kansas, December 31, 201212 events
- Winter Weather in Nebraska, December 31, 20128 events
- Winter Storm and Winter Weather in Kansas, December 31, 20126 events
- Winter Weather in Texas, December 31, 20125 events
- Winter Weather in Oklahoma, December 31, 20123 events
- Winter Storm in Arizona, December 31, 20122 events
- Heavy Snow in Arizona, December 31, 20121 event
- Frost and Freeze in Oregon, December 31, 20121 event
- Heavy Snow in Kansas, December 31, 20121 event
- High Wind in Texas, December 31, 201250 kt wind · 1 event
- Flood in Arkansas, December 31, 2012$1,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418272, 418274.